Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 261, NWS Wichita, KS

September 2, 2001Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 2, 2001, 4:47 PM CDT for Russell County, Kansas. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 2, 2001, 4:47 PM CDT (21:47 UTC)
Expired
Sep 2, 2001, 5:45 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

The radar

The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:55 PM CDTHail 0.75Bunker Hill, KS
Sep 2, 5:13 PM CDTHail 1.5Bunker Hill, KS
Sep 2, 5:23 PM CDTHail 0.75Bunker Hill, KS
Sep 2, 5:50 PM CDTHail 1.75Russell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS53 KICT 022147
SVRICT
KSC167-022245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT SUN SEP 2 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF BUNKER HILL...OR ABOUT 8 MILES
  NORTHEAST OF RUSSELL...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR DORRANCE AROUND 525 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 545 PM CDT.

LAT...LON 3904 9863 3901 9882 3876 9877 3879 9850

/HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:08 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 2, 3:08 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SUN SEP 2 2001

CHANCE OF PRECIP IN THE SHORT TERM...AND TEMPS THE MAIN CONCERNS
THIS AFTERNOON.  UPPER ANALYS SHOWING SERIES OF S/WVS EVIDENT ACROSS
CENTRAL U.S.  THESE ALSO PRESENT ON WATER VAPOR...AS IS WEAK MVC
OVER SRN NEBR/NRN KANS VCNTY WHERE SMALL AREA OF CONVECTION IS
ONGOING.  MODELS CONTINUE TO TAKE THESE S/WVS EWD...DRAGGING WEAK
ENERGY ACROSS NRN PTNS OF THE STATE.

WILL CONTINUE MENTION OF PRECIP OVERNIGHT...MAINLY ACROSS WRN AND
NRN ZONES.  GUID TEMPS IN THE L/M 60S SEEM REASONABLE.

SHOULD HAVE SOME RESIDUAL MOISTURE AROUND TMRW AND WILL KEEP MENTION
OF PRECIP HERE..ALTHOUGH CHANCES WILL REMAIN SLIGHT.  CURRENTLY HAVE
JUST MORNING MENTION FOR MONDAY.  WILL LIKELY REMOVE THIS AND JUST
KEEP CHANCE FOR THE DAY.  SHOULD HAVE MOSTLY SUNNY CONDS AND PREFER
WARMER MAV NUMBERS.

FOR MONDAY NIGHT AND TUESDAY...FRONTAL BOUNDARY APPROACHES FROM THE
NORTH.  MODELS INDICATED THIS SHOULD REMAIN NORTH OF THE CWA AND
WILL KEEP THIS PD DRY.  NOT MUCH CHANGES IN TEMPS FROM GOING VALUES.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO DEVELOP DEEPER
TROF TO THE EAST OF THE CWA BY MIDWEEK AND BEYOND.  MODELS HAVE
BACKED OFF CHANCE OF PRECIP FOR THURSDAY...AND PUSHED IT MORE INTO
FRIDAY.  WILL FOLLOW THIS TREND.  STILL EXPECTING SOMEWHAT OF A
COOLING TREND...WITH MAX TEMPS IN THE 80S FOR THE MOST PART.

FCSTID = 16
ICT   66  91  66  90 /  20  20  10  10
HUT   65  90  65  89 /  20  20  10  10
EWK   65  91  66  89 /  20  20  10  10
EQA   66  91  65  90 /  20  20  10  10
WLD   67  92  67  91 /  20  20  10  10
RSL   64  90  64  90 /  20  20  10  10
GBD   65  90  65  90 /  20  20  10  10
SLN   65  90  65  89 /  20  20  10  10
MPR   65  90  65  89 /  20  20  10  10
CFV   65  90  65  88 /  10  10  10  10
CNU   64  89  64  87 /  10  10  10  10
K88   64  88  64  86 /  10  10  10  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:40 PM CDTSevere Thunderstorm WarningICTRussell65 min
Sep 2, 5:55 PM CDTSevere Thunderstorm WarningICTBarton65 min
Sep 2, 6:56 PM CDTSevere Thunderstorm WarningICTBarton64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.